Alert archive / Oregon / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Medford, OR

August 9, 2022Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 9, 2022, 7:53 PM PDT for Lake County, Oregon. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 7:53 PM PDT (02:53 UTC)
Expired
Aug 9, 2022, 8:30 PM PDT
In force
37 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, OR

The radar

The Medford radar (KMAX), 210 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3395 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS56 KMFR 100253
SVRMFR
ORC037-100330-
/O.NEW.KMFR.SV.W.0009.220810T0253Z-220810T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
753 PM PDT Tue Aug 9 2022

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Central Lake County in south central Oregon...

* Until 830 PM PDT.

* At 752 PM PDT, a severe thunderstorm was located 11 miles northeast
  of Paisley, or 43 miles north of Lakeview, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Lake County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and abundant cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4278 12024 4271 12047 4315 12076 4325 12042
TIME...MOT...LOC 0252Z 159DEG 37KT 4282 12040 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHAAF
2 follow-up statements
509 
WWUS56 KMFR 100316
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
816 PM PDT Tue Aug 9 2022

ORC037-100330-
/O.CON.KMFR.SV.W.0009.000000T0000Z-220810T0330Z/
Lake OR-
816 PM PDT Tue Aug 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR CENTRAL LAKE COUNTY...

At 815 PM PDT, a severe thunderstorm was located 18 miles east of
Summer Lake, or 52 miles north of Lakeview, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Lake County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 12030 4288 12051 4315 12069 4321 12040
      4294 12030
TIME...MOT...LOC 0315Z 168DEG 24KT 4295 12042 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHAAF
214 
WWUS56 KMFR 100325
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
825 PM PDT Tue Aug 9 2022

ORC037-100334-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-220810T0330Z/
Lake OR-
825 PM PDT Tue Aug 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE COUNTY WILL
EXPIRE AT 830 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4293 12030 4288 12051 4315 12069 4321 12040
      4294 12030
TIME...MOT...LOC 0324Z 159DEG 37KT 4304 12047 

$$

SCHAAF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:34 PM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 2:34 PM PDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Medford OR
234 PM PDT Tue Aug 9 2022

.SYNOPSIS...An upper low currently offshore will bring another
round of active weather east of the Cascades through this evening.
Dry weather will return Wednesday and is expected to last through
early next week. Afternoon temperatures will remain above seasonal
norms for interior locations into early next week, with hot
temperatures possibly returning mid to late next week.

&&

.DISCUSSION...The upper remains off the northwest California coast
this afternoon, but a look at the high and mid level water vapor
image shows a dry air mass moving into areas west of the Cascades
and most of Siskiyou County. Therefore the concern for
thunderstorms in these areas remain low through this afternoon.

Meanwhile, moisture, instability and trigger are in greater supply
along and east of the Cascades, and this is where most, if not all
of the thunderstorm activity will be. A heavier cell popped up in
central Lake County  around 11 am pdt, and picked up steam as it
quickly marched north along highway 31 near Summer Lake and Silver
Lake. A quick look at a couple of observations at For Rock and
Christmas Valley showed a quick drop in temperatures, a quick rise
in relative humidity and gusty outflow winds.

As previously mentioned, the focus for storms (some of which could
be strong or severe) into this evening will be east of the Cascades,
although could not rule out isolated storms along the Cascades into
this evening. Upper level winds remain fairly strong which means,
storms that do form will be quick movers and and moving from south
to north. The combination of forward momentum and stronger winds
aloft could result in some storms producing moderate to strong
outflow winds. Additionally, since the moisture source is rich, there
is the concern storms can also produce locally heavy downpours.

Also of note, winds are also expected to be strong enough in the
Shasta Valley to reach advisory criteria and a Wind Advisory remains
in effect for this area. Please see NPWMFR for more details.

Tonight, the upper low will move north towards the southwest Oregon
coast and centered west of Gold Beach over the marine waters early
Wednesday morning. The track of the low and the the fact there is
plenty of energy out ahead of it gives reason for concern for at
least isolated thunderstorms to pop up over the marine waters, and
the coastal mountains in southwest Oregon this evening. Also enough
energy is present for storms to result in gusty winds and locally
heavy downpours. This idea is being supported by several of the high
resolution CAM (convective allowing models) and the deterministic
GFS and NAM. This thinking is also being supported by the fact there
is convection already showing up northeast of the upper low over off
the northwest California coast. Meanwhile, thunderstorms coverage
east of the Cascades will start to shift northeast later this
evening and tonight, with most, if not all out of our forecast area
by early Wednesday morning.

We'll finally start to turn the corner Wednesday as the upper low
continues to move north taking the best chance for thunderstorms
north and east of our forecast area, and it should be the start of
what could be along stretch of dry weather. Of note, a few showers
are possible Wednesday morning over the marine waters.

Thursday through next weekend will be dry with temperatures above
seasonal norms for interior locations as the aforementioned upper low
weakens as it moves towards Vancouver Island with a southwest stable
flow aloft over the area.

Not much change is expected into early next week, but the ECMWF and
GEFS ensembles suggest upper ridging building back into our area
towards the middle of next week, which will result in hotter
temperatures for interior locations and a southerly flow which could
usher in increasing mid level moisture into at least the southeast
part of our forecast area. Stay tuned. -Petrucelli

&&

.AVIATION...09/18Z TAFs...A mix of LIFR to MVFR ceilings are
currently spread out along the coast, over the coastal waters, into
the coastal valleys, and the Umpqua Basin. While daytime heating
will cause the stratus to burn back towards the immediate coastline
by this afternoon, the low offshore will keep those clouds up along
the coast, likely for the duration of the TAF period. MVFR/IFR
ceilings are likely to push inland again late this evening and
tonight, affecting similar areas as this morning.

VFR will prevail for most other locations today, although showers
and thunderstorms could produce brief periods of poor visibilities
and lower ceilings along and east of the Cascades. Some storms may
produce strong gusty winds and heavy rain. There is also the
potential for some severe storms as there are large pockets of
instability east of the Cascades this afternoon into this evening.
Gusty prevailing winds are also likely through this afternoon and
evening, with areas of mountain wave turbulence possible.

-BPN/Smith

&&

.MARINE...Updated 200 AM PDT Tuesday, 9 August, 2022... Weak to
occasionally moderate south winds and light seas, dominated by a
fresh northwest swell, will persist through Wednesday night, with
showers and isolated thunderstorms possible this evening and
tonight. North winds are likely to return late in the week and
increase into the weekend. Conditions may be hazardous to smaller
crafts south of Cape Blanco this weekend as the north winds
steepen seas. -BPN/Smith

&&

.FIRE WEATHER...Updated 130 PM PDT Tuesday 9 August 2022...
Thunderstorms with abundant lightning on dry fuels and gusty
outflows of 30+ mph will drive fire weather concerns from the
Cascades east for the remainder of this afternoon. A Red Flag
Warning is in effect for FWZs 284/285 in northern California as
well as 617/623/624/625 in southern Oregon. There is a very low 5%
chance that one of these storms in Northern Klamath or Lake
County intensifies and winds or hail becomes severe.

Meanwhile, gusty southerly winds and low relative humidity
conditions are ongoing in west-central Siskiyou County, the Siskiyou
Mountains, and the southeastern portion of Jackson County. A Red
Flag Warning is in effect for FWZs 280/281 in northern California as
well as 621/622 in southern Oregon. This includes the higher
elevations of the McKinney fire. The strongest winds will be in the
Shasta Valley.

Overnight tonight along the coast we have added thunderstorms to the
forecast. For now, the models are keeping these storms along the
western portions of FWZs 615/618, which makes sense since they are
being driven by the dynamics of the core of the Low Pressure center
offshore. These storms are largely expected to form a line and move
SW to NE scrapping the coast. There is strong agreement that the
stronger cells will remain well offshore, but there should be a few
showers that move along the coast, which could intensify and produce
a few stray lightning strikes.

Wednesday the thunderstorm risk will shift well to the east.
However, it will be replaced by very dry conditions across most of
NorCal and east of the Cascades in Oregon. Lingering windy
conditions over portions of the east side are driving the Fire
Weather Watch. Previously the watch included FWZs 624/625 in Oregon
and FWZ285 in NorCal. This has been amended dropping zone 625, while
retaining portions of zones 624/285. This watch has not been
upgraded yet because of the ongoing Red Flag Warnings; look for this
with tonight's update.

FWZ 625 was dropped because winds are not expected to remain
elevated long enough to meet criteria; although the HREF (reliable
hi-res ensemble guidance) does indicate a 10% chance for RFW
conditions meeting criteria occuring along the higher terrain in the
southeast portion of the zone.

Looking well ahead to the start of next week, Sun.-Tues. at least,
high pressure has a very high chance of building in over the region.
This should cause a thermal trough to develop along the coast, which
is often accompanied by reduced RH recoveries with weak offshore
flow along the coast at night, and gusty north winds in the
afternoons. Plus just plain hot conditions with temps trending
towards triple digits in west side valleys.  -Miles

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ624.
     Red Flag Warning until 9 PM PDT this evening for ORZ617-623.
     Red Flag Warning until 9 PM PDT this evening for ORZ621-622.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ284-285.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for CAZ285.
     Red Flag Warning until 9 PM PDT this evening for CAZ280-281.
     Wind Advisory until 5 AM PDT Wednesday for CAZ081.

Pacific Coastal Waters...
     None.

In the hours before

Special weather statement, Aug 9, 4:15 PM PDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Medford OR
415 PM PDT Tue Aug 9 2022

ORZ031-092345-
Central and Eastern Lake County OR-
415 PM PDT Tue Aug 9 2022

...A couple of strong thunderstorms will impact portions of
southeastern Lake County through 445 PM PDT...

At 414 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Adel, or 22 miles east of Lakeview, moving north at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adel and Warner Wetlands.

This includes Warner Highway 140 in Oregon between mile markers 15
and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 11981 4200 12016 4253 12004 4248 11961
TIME...MOT...LOC 2314Z 196DEG 26KT 4229 11993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 9, 4:45 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Medford OR
445 PM PDT Tue Aug 9 2022

ORZ031-100015-
Central and Eastern Lake County OR-
445 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Lake
County through 515 PM PDT...

At 444 PM PDT, Doppler radar was tracking a strong thunderstorm near
Adel, or 25 miles east of Lakeview, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warner Valley Scenic Overlook, Adel and Warner Wetlands.

This includes Warner Highway 140 in Oregon between mile markers 20
and 21, and between mile markers 28 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4214 11979 4221 12004 4269 11991 4247 11943
TIME...MOT...LOC 2344Z 208DEG 33KT 4227 11985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 9, 4:50 PM PDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Medford OR
450 PM PDT Tue Aug 9 2022

CAZ085-100015-
Modoc County CA-
450 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Modoc
County through 515 PM PDT...

At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near
Soup Spring Campground, or 14 miles south of Cedarville, moving north
at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pepperdine Campground, Highway 299 At Cedar Pass, Soup Spring
Campground, Mill Creek Falls Campground, Cedar Pass Campground and
Cedar Pass Ski Area.

This includes the following highways...
 Highway 299 in California between mile markers 48 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 12038 4170 12023 4163 12023 4159 12019
      4147 12019 4137 12013 4127 12012 4124 12010
      4124 12033
TIME...MOT...LOC 2349Z 180DEG 34KT 4132 12021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHAAF
Special weather statement, Aug 9, 5:14 PM PDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Medford OR
514 PM PDT Tue Aug 9 2022

ORZ031-100100-
Central and Eastern Lake County OR-
514 PM PDT Tue Aug 9 2022

...A line of strong thunderstorms will impact portions of
southeastern Lake County through 600 PM PDT...

At 513 PM PDT, Doppler radar was tracking a line of strong
thunderstorms near Warner Valley Scenic Overlook, or 40 miles
northeast of Lakeview, moving east to northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warner Valley Scenic Overlook, Warner Wetlands and Doherty Slide
Hang-Gliding Launch.

This includes Warner Highway 140 in Oregon between mile markers 41
and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 11973 4214 11972 4235 11976 4240 11991
      4275 11980 4274 11936 4199 11936
TIME...MOT...LOC 0013Z 207DEG 34KT 4251 11968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Local storm report, Aug 9, 6:53 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
653 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 E FORT ROCK           43.36N 120.99W
08/09/2022                   LAKE               OR   LAW ENFORCEMENT

            SHERIFF RELAYED REPORTS FROM PUBLIC
            REGARDING A COUPLE OF HAY BARNS COLLAPSING
            FROM THE WINDS. TIME ESTIMATED FROM RADAR.

&&

BS
Special weather statement, Aug 9, 7:29 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Medford OR
729 PM PDT Tue Aug 9 2022

ORZ031-100300-
Central and Eastern Lake County OR-
729 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Lake County
through 800 PM PDT...

At 728 PM PDT, Doppler radar was tracking a strong thunderstorm near
Abert Rim Geology, or 27 miles north of Lakeview, moving north at 30
mph.

HAZARD...Wind gusts 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abert Rim Geology.

This includes the following highways...
 Highway 31 in Oregon between mile markers 114 and 118.
 US 395 in Oregon between mile markers 65 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4253 12019 4251 12031 4283 12042 4286 12006
TIME...MOT...LOC 0228Z 181DEG 27KT 4259 12026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:14 PM PDTSpecial Weather StatementMFR46 min
Aug 9, 7:29 PM PDTSpecial Weather StatementMFRLake31 min
Aug 9, 8:32 PM PDTSpecial Weather StatementMFRLake13 min
Aug 9, 9:12 PM PDTRed Flag WarningMFRHarney, Klamath, Lake24 hr
Aug 9, 10:34 PM PDTSpecial Marine WarningMFR26 min
Aug 10, 1:24 PM PDTRed Flag WarningMFRKlamath, Lake32 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.